Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Lithium Toxicity Follow-up

  • Author: David C Lee, MD; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Feb 02, 2015
 

Further Outpatient Care

Discharge planning varies, depending on whether the overdose was unintentional or intentional. In unintentional overdose, asymptomatic patients and patients with serum lithium concentrations in the therapeutic range and minor toxicity may be discharged with scheduled follow-up in 1-2 days. In intentional overdose, coordinate care with mental health care providers before discharging the patient from the hospital.

Next

Further Inpatient Care

Indications for hospital admission are as follows:

  • Admit patients with significant signs or symptoms of toxicity, regardless of serum lithium levels
  • Admit patients on chronic lithium therapy with serum lithium levels higher than 2 mEq/L
  • Admit patients with signs of severe neurotoxicity pending hemodialysis to an intensive care unit (ICU)
Previous
Next

Transfer

Transfer may be indicated if hemodialysis facilities are not available locally.

Previous
Next

Complications

Complications of lithium toxicity may include the following:

  • Truncal and gait ataxia
  • Nystagmus
  • Short-term memory deficits
  • Dementia
  • SILENT (syndrome of irreversible lithium-effectuated neurotoxicity) syndrome
Previous
Next

Prognosis

Most cases of lithium poisoning result in a favorable outcome; however, up to 10% of individuals with severe lithium toxicity develop chronic neurologic sequelae.

Previous
 
Contributor Information and Disclosures
Author

David C Lee, MD Research Director, Department of Emergency Medicine, Associate Professor, North Shore University Hospital and New York University Medical School

David C Lee, MD is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Coauthor(s)

Amit Gupta, MD Department of Emergency Medicine, Staten Island University Hospital

Amit Gupta, MD is a member of the following medical societies: American College of Emergency Physicians

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

John G Benitez, MD, MPH Associate Professor, Department of Medicine, Medical Toxicology, Vanderbilt University Medical Center; Managing Director, Tennessee Poison Center

John G Benitez, MD, MPH is a member of the following medical societies: American Academy of Clinical Toxicology, American Academy of Emergency Medicine, American College of Medical Toxicology, American College of Preventive Medicine, Undersea and Hyperbaric Medical Society, Wilderness Medical Society, American College of Occupational and Environmental Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Mark S Slabinski, MD, FACEP, FAAEM Vice President, EMP Medical Group

Mark S Slabinski, MD, FACEP, FAAEM is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, American College of Emergency Physicians, American Medical Association, Ohio State Medical Association

Disclosure: Nothing to disclose.

Acknowledgements

The authors and editors of Medscape Reference gratefully acknowledge the contributions of previous author, James G Linakis, PhD, MD, to the development and writing of this article.

References
  1. Mowry JB, Spyker DA, Cantilena LR Jr, McMillan N, Ford M. 2013 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 31st Annual Report. Clin Toxicol (Phila). 2014 Dec. 52(10):1032-283. [Medline]. [Full Text].

  2. National Poison Data System Annual Reports. American Association of Poison Control Centers. Available at http://www.aapcc.org/annual-reports/. Accessed: February 2, 2015.

  3. Linakis JG, Savitt DL, Wu TY, Lockhart GR, Lacouture PG. Use of sodium polystyrene sulfonate for reduction of plasma lithium concentrations after chronic lithium dosing in mice. J Toxicol Clin Toxicol. 1998. 36(4):309-13. [Medline].

  4. Ghannoum M, Lavergne V, Yue CS, Ayoub P, Perreault MM, Roy L. Successful treatment of lithium toxicity with sodium polystyrene sulfonate: a retrospective cohort study. Clin Toxicol (Phila). 2010 Jan. 48(1):34-41. [Medline].

  5. Bretaudeau Deguigne M, Hamel JF, Boels D, Harry P. Lithium poisoning: the value of early digestive tract decontamination. Clin Toxicol (Phila). 2013 May. 51(4):243-8. [Medline].

  6. Decker BS, Goldfarb DS, Dargan PI, Friesen M, Gosselin S, Hoffman RS, et al. Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup. Clin J Am Soc Nephrol. 2015 Jan 12. [Medline].

  7. Menghini VV, Albright RC Jr. Treatment of lithium intoxication with continuous venovenous hemodiafiltration. Am J Kidney Dis. 2000 Sep. 36(3):E21. [Medline].

  8. van Bommel EF, Kalmeijer MD, Ponssen HH. Treatment of life-threatening lithium toxicity with high-volume continuous venovenous hemofiltration. Am J Nephrol. 2000 Sep-Oct. 20(5):408-11. [Medline].

  9. Alexander MP, Farag YM, Mittal BV, Rennke HG, Singh AK. Lithium toxicity: a double-edged sword. Kidney Int. 2008 Jan. 73(2):233-7. [Medline].

  10. Aral H, Vecchio-Sadus A. Toxicity of lithium to humans and the environment--a literature review. Ecotoxicol Environ Saf. 2008 Jul. 70(3):349-56. [Medline].

  11. Burkhart, K. Lithium. Rosen's Emergency Medicine: Concepts and Clinical Practice. Sixth Edition. Mosby Elsevier; 2006. 2442-2444.

  12. Chen KP, Shen WW, Lu ML. Implication of serum concentration monitoring in patients with lithium intoxication. Psychiatry Clin Neurosci. 2004 Feb. 58(1):25-9. [Medline].

  13. Eyer F, Pfab R, Felgenhauer N, et al. Lithium poisoning: pharmacokinetics and clearance during different therapeutic measures. J Clin Psychopharmacol. 2006 Jun. 26(3):325-30. [Medline].

  14. Freeman MP, Freeman SA. Lithium: clinical considerations in internal medicine. Am J Med. 2006 Jun. 119(6):478-81. [Medline].

  15. Giles JJ, Bannigan JG. Tetatogenic and developmental effects of lithium. Curr Pharm Des. 2006. 12(12):1531-41.

  16. Gitlin M. Lithium and the kidney: an updated review. Drug Saf. 1999 Mar. 20(3):231-43. [Medline].

  17. Greller H. Lithium. Goldfrank's Toxicologic Emergencies. Eighth. McGraw-Hill; 2006. 1052-1058.

  18. Groleau G. Lithium toxicity. Emerg Med Clin North Am. 1994 May. 12(2):511-31. [Medline].

  19. Hsu CH, Liu PY, Chen JH, Yeh TL, Tsai HY, Lin LJ. Electrocardiographic abnormalities as predictors for over-range lithium levels. Cardiology. 2005. 103(2):101-6. [Medline].

  20. Juurlink DN, Mamdani MM, Kopp A, Rochon PA, Shulman KI, Redelmeier DA. Drug-induced lithium toxicity in the elderly: a population-based study. J Am Geriatr Soc. 2004 May. 52(5):794-8. [Medline].

  21. Lee DC, Klachko MN. Falsely elevated lithium levels in plasma samples obtained in lithium containing tubes. J Toxicol Clin Toxicol. 1996. 34(4):467-9. [Medline].

  22. Ng YW, Tiu SC, Choi KL, Chan FK, Choi CH, Kong PS. Use of lithium in the treatment of thyrotoxicosis. Hong Kong Med J. 2006 Aug. 12(4):254-9. [Medline].

  23. Rosenqvist M, Bergfeldt L, Aili H, Mathe AA. Sinus node dysfunction during long-term lithium treatment. Br Heart J. 1993 Oct. 70(4):371-5. [Medline].

  24. Scharman EJ. Methods used to decrease lithium absorption or enhance elimination. J Toxicol Clin Toxicol. 1997. 35(6):601-8. [Medline].

  25. Timmer RT, Sands JM. Lithium intoxication. J Am Soc Nephrol. 1999 Mar. 10(3):666-74. [Medline].

  26. Zimmerman JL. Poisonings and overdoses in the intensive care unit: general and specific management issues. Crit Care Med. 2003 Dec. 31(12):2794-801. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.